U.S. doctors online nowAsk doctors free
Garland, TX
A 30-year-old female asked:

Started taking new birth control at the beginning of my period. my period was light & now in the 2nd week i'm bleeding again but heavier. this normal?

1 doctor answer3 doctors weighed in
Dr. Jeff Livingston
Obstetrics and Gynecology 23 years experience
Breakthrough bleed: Breakthrough bleeding (bleeding at the wrong time) is very common on birth control. It happens in about 11% of users. Its no big deal and usually self corrects over time. If you are not satisfied or it continues to happen then consider using a different birth control method. It is a common side effect and does not mean something is wrong or that the pill is not working.
Created for people with ongoing healthcare needs but benefits everyone.

Related questions

A 20-year-old female asked:
I just started taking birth control and now two weeks into it, I'm bleeding like I'm having a period again. Is this normal or do I need to see a doc?
Dr. Elvia Greathouse
Obstetrics and Gynecology 23 years experience
Can Happen: It is not uncommon to have irregular bleeding the first few months after you have started birth control pills. Unless it is very heavy, I would sugge... Read More
Created for people with ongoing healthcare needs but benefits everyone.
View all answers
A 22-year-old female asked:
I just had my period two weeks ago. I started new birth control and now I'm bleeding again like a period. Is this cause for concern?
Dr. Derek Haas
Specializes in Fertility Medicine
No cause for concern: Birth control pills (BCPs) have higher progesterone effect than estrogen. Not only do they prevent you from ovulating but they also prevent your uter... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A 23-year-old female asked:
I have the liletta iud. I was told I shouldnt bleed heavy on my period. But Ive been bleeding for 9 days as of now with no signs of stopping. Im 6 weeks past giving birth. Not breastfeeding. Normal or abnormal ?
Dr. Brad Douglas
Obstetrics and Gynecology 25 years experience
Get seen asap: Since you are bleeding this much the IUD could be misplaced or possibly irritating your cervix and hence causing the bleeding so see an obgyn as soon ... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A 25-year-old female asked:
First time on birth control n six years i've been taking it for about a week now and i've been bleeding is more like a period flow is this normal?
Dr. Oscar Novick
Pediatrics 59 years experience
Bleeding: You may be experiencing break through bleeding as you start birth control pills.
Created for people with ongoing healthcare needs but benefits everyone.
A 20-year-old female asked:
It's my second week ever of being on the birth control pill & I started bleeding lightly yesterday & now I'm bleeding like a period..is this normal?
Dr. Deborah Ungerleider
Pediatrics 37 years experience
Irregular and break-: through bleeding can certainly occur on the birth control pill; however, I would recommend letting your gynecologist know.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Dec 9, 2013

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.